MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0825
Medical Device Problem Codes Retraction Problem (1536); Inadequacy of Device Shape and/or Size (1583); Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/15/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Results: the pet lock was intact on the proximal end of the ruby coil pusher assembly.The pusher assembly was fractured approximately 96.0 cm from the proximal end.The embolization coil took its intended shape and was detached from the pusher assembly.Conclusions: evaluation of the returned device revealed that the pusher assembly was fractured.This type of damage typically occurs due to forceful handling during use of the device.Only the proximal end of the fractured pusher assembly was returned for evaluation.The embolization coil likely detached due to the fractured pusher assembly.If the pusher assembly becomes fractured, it may allow the pull wire to retract out of the distal detachment tip (ddt), causing the embolization coil to detach.Further evaluation of the returned device revealed that the embolization coil took its intended shape during the visual analysis.The root cause of the ruby coil not taking its intended shape during the procedure could not be determined.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using ruby coils.During the procedure, after advancing a ruby coil through another manufacturer's microcatheter and into the target vessel without an issue, the physician noticed that the coil was unable to take its intended shape and realized that the coil was the incorrect size for the vessel.Therefore, the physician decided to retract the ruby coil.While retracting the coil, the physician did not mention experiencing any resistance; however, the coil unintentionally detached within the microcatheter.The microcatheter containing the detached coil was removed from the patient and the coil was flushed out of the microcatheter.Next, the microcatheter was inspected and no visible issues were observed.The physician then re-inserted the microcatheter into the patient¿s body and completed the procedure using a new pod6 coil and a new ruby coil.It should be noted that the physician did not use a rotating hemostasis valve (rhv) and did not maintain a continuous flush; however, the microcatheter was flushed before and after each coil used during the procedure.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6172228
Report Number3005168196-2016-01806
Device Sequence Number1111145
Product Code HCG
UDI-Device Identifier00814548012971
UDI-Public00814548012971
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/15/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date08/31/2024
Device Catalogue NumberRBY2C0825
Device Lot NumberF71450
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/02/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/15/2016
Initial Report FDA Received Date12/13/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age56 YR